Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 23, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 11:20 PM CDT for Calhoun County, Illinois; 4 counties in Missouri. It was in force for 40 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 11:20 PM CDT (04:20 UTC)
- Expired
- Mar 28, 2020, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Lincoln County, MO, Montgomery County, MO, Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 11:26 PM CDT | HAIL 1 | 3 W Warrenton, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 27, 11:27 PM CDT | HAIL 1.75 | 1 Ene Warrenton, MO | OBSERVATION TAKEN JUST OFF HWY AA APPROXIMATELY 1 MILE NORTH OF N SERVICE ROAD E. |
| Mar 27, 11:28 PM CDT | HAIL 2.75 | 2 N Warrenton, MO | LOTS OF GOLF BALL TO AT LEAST BASEBALL HAIL. |
| Mar 27, 11:29 PM CDT | HAIL 2 | 4 Se Jonesburg, MO | |
| Mar 27, 11:30 PM CDT | HAIL 1.25 | 3 W Wright City, MO | TIME ESTIMATED FROM RADAR. |
| Mar 27, 11:33 PM CDT | HAIL 2.5 | 4 Nne Wright City, MO | |
| Mar 27, 11:37 PM CDT | HAIL 1 | 4 Sw Moscow Mills, MO | TIME ESTIMATED FROM RADAR. |
| Mar 27, 11:37 PM CDT | HAIL 1.25 | 3 Sw Moscow Mills, MO | |
| Mar 27, 11:37 PM CDT | HAIL 1.5 | 2 S Troy, MO | |
| Mar 27, 11:40 PM CDT | HAIL 1.75 | Moscow Mills, MO | |
| Mar 27, 11:41 PM CDT | HAIL 1.75 | 2 W Old Monroe, MO | REPORTED OFF HWY C NEAR THE GREEN ACRES NEIGHBORHOOD. SPOTTER CALLED BACK TO UPDATE ON A PREVIOUS REPORT OF ONE INCH HAIL. HE FOUND A FEW THE SIZE OF GOLF BALLS. |
| Mar 27, 11:48 PM CDT | HAIL 1 | 2 W Old Monroe, MO | |
| Mar 27, 11:50 PM CDT | HAIL 1 | Winfield, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
697
WUUS53 KLSX 280420
SVRLSX
ILC013-MOC113-139-183-219-280500-
/O.NEW.KLSX.SV.W.0023.200328T0420Z-200328T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1120 PM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Calhoun County in southwestern Illinois...
Northwestern St. Charles County in east central Missouri...
Southeastern Lincoln County in east central Missouri...
East central Montgomery County in east central Missouri...
Central Warren County in east central Missouri...
* Until midnight CDT.
* At 1120 PM CDT, a severe thunderstorm was located near Jonesburg,
moving east at 55 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
O'Fallon, St. Peters, Wentzville, Lake St. Louis, Dardenne Prairie,
Troy, Warrenton, Wright City, Cottleville, St. Paul, Moscow Mills,
Winfield, Jonesburg, Truesdale, Innsbrook, Josephville, Fountain N'
Lakes, Chain of Rocks, Harvester and Flint Hill.
This includes Interstate 70 in Missouri between exits 179 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3874 9136 3889 9138 3902 9058 3875 9058
TIME...MOT...LOC 0420Z 261DEG 49KT 3882 9124
HAIL...3.00IN
WIND...60MPH
$$
Glass1 follow-up statement
003
WWUS53 KLSX 280437
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1137 PM CDT Fri Mar 27 2020
MOC139-219-280446-
/O.CAN.KLSX.SV.W.0023.000000T0000Z-200328T0500Z/
Montgomery MO-Warren MO-
1137 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY AND
CENTRAL WARREN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3902 9058 3886 9058 3886 9085 3887 9096
3887 9110 3888 9111 3892 9111 3893 9112
TIME...MOT...LOC 0436Z 257DEG 49KT 3890 9096
$$
ILC013-MOC113-183-280500-
/O.CON.KLSX.SV.W.0023.000000T0000Z-200328T0500Z/
Calhoun IL-St. Charles MO-Lincoln MO-
1137 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL CALHOUN...NORTHWESTERN ST. CHARLES AND SOUTHEASTERN
LINCOLN COUNTIES...
At 1136 PM CDT, a severe thunderstorm was located near Moscow Mills,
moving east at 55 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a long history of
very large hail to 3 inches in diameter.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Troy, St. Paul, Moscow Mills, Winfield, Fountain N' Lakes, Chain of
Rocks, Flint Hill, Old Monroe, Brussels, Meppen, Beechville and
Golden Eagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3902 9058 3886 9058 3886 9085 3887 9096
3887 9110 3888 9111 3892 9111 3893 9112
TIME...MOT...LOC 0436Z 257DEG 49KT 3890 9096
HAIL...3.00IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:18 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 27, 9:18 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 918 PM CDT Fri Mar 27 2020 .UPDATE... Issued at 915 PM CDT Fri Mar 27 2020 Strong to severe storms have developed over central Missouri along the quasi-stationary front. Latest objective analysis is showing that the MUCAPES have increased into the 1000-2000+ J/kg range with deep layer shear of 70-80KTS. This latest development is occurring as a 35kt low level jet has intersected the front. Expect these storms to continue to develop and move quickly northeast across central and east central Missouri into southwest Illinois. RAP mass fields and CAMS still support thunderstorms becoming more numerous late this evening into the overnight across northeast Missouri into west central Illinois as the front begins to lift north. Still expect the rain to decrease in areal extent late tonight as the low level jet veers. Britt && .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 641 PM CDT Fri Mar 27 2020 Showers and thunderstorms are expected to continue to develop across the area this evening into the overnight hours. This activity is expected to affect all of the terminals mid-late evening, with showers persisting into the overnight hours. These showers and storms will bring MVFR/possible IFR conditions with possible hail and wind gusts over 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions through 18Z. There will be another chance of thunderstorms ahead of a cold front on Saturday afternoon. Winds will gust to 30KTS ahead of this front on Saturday afternoon. SPECIFICS FOR KSTL: Thunderstorms are expected to develop at or near the terminal by 01Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Dry and VFR conditions are expected after 00Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
In the hours before
Local storm report, Mar 27, 10:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 1 NE JEFFERSON CITY 38.58N 92.18W
03/27/2020 M3.00 INCH COLE MO EMERGENCY MNGR
MULTIPLE DENTS IN VEHICLES, WINDSHIELDS
BUSTED OUT.
&&
MRMLocal storm report, Mar 27, 10:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HAIL 2 W HOLTS SUMMIT 38.64N 92.16W
03/27/2020 M1.75 INCH CALLAWAY MO AMATEUR RADIO
&&
MRMLocal storm report, Mar 27, 10:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 2 NE GUTHRIE 38.78N 92.08W
03/27/2020 E0.50 INCH CALLAWAY MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.) TIME
ESTIMATED FROM RADAR.
&&
MRMLocal storm report, Mar 27, 11:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1108 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 4 WNW JEFFERSON CITY 38.58N 92.26W
03/27/2020 E1.50 INCH COLE MO PUBLIC
LARGEST HAIL WAS 1.5 INCHES, TIME ESTIMATED
FROM RADAR.
&&
MRMLocal storm report, Mar 27, 11:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL JEFFERSON CITY 38.57N 92.19W
03/27/2020 M2.50 INCH COLE MO PUBLIC
&&
MRMLocal storm report, Mar 27, 11:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL CHAMOIS 38.67N 91.77W
03/27/2020 M2.75 INCH OSAGE MO PUBLIC
&&
TILLYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:43 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey, Macoupin, Madison | 47 min |
| Mar 28, 3:23 PM CDT | Wind Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 7 more | 26 hr |
| Mar 27, 8:59 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Franklin, Gasconade, Osage | 46 min |
| Mar 27, 9:50 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 40 min |
| Mar 27, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 39 min |
| Mar 27, 10:53 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 41 min |
| Mar 28, 11:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 46 min |
| Mar 28, 12:03 PM CDT | Tornado Warning | LSX | Iron, Washington | 42 min |
| Mar 28, 12:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.